Tennessee, 2019

Damaging Winds in Tennessee, June 21 to 22, 2019

June 21 to 22, 2019 · NWS MRX · 35 events in 20 counties and zones

A long lived bowing line of convection moved into the Southern Appalachian region late in the evening and made rapid progress across the region into the early morning hours of the next day. The strong winds associated with the line of storms produced widespread wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A long lived bowing line of convection moved into the Southern Appalachian region late in the evening and made rapid progress across the region into the early morning hours of the next day. The strong winds associated with the line of storms produced widespread wind damage. While damage was reported in a few spots across Northeast Tennessee, most of the event impacted Central East and Southeast Tennessee and Southwest North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 21, 8:53 PM EST, 52 minutes earlier.

Area forecast discussion, Jun 21, 8:53 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
953 PM EDT Fri Jun 21 2019

.DISCUSSION...
Large bowing MCS continues to work east across Middle TN and
southcentral/southeast KY this evening. Out ahead, a warm front
and consequent swly moisture advection continue to move into the
TN Valley at this time. Thus, am expecting continued elevated CAPE
levels regionwide, with the most unstable regions along/west of
the I75 corridor tonight. The primary threat tonight will be
damaging winds along/ahead of the passing MCS, some gusts as high
as 60-70mph are expected. Also, backed flow out ahead of the
front could enhance localized llv helicity, therefore a few
embedded tornadoes cannot be ruled out. All said, looking at a
stormy night across east TN and southwest VA/NC with timing as
follows. Latest HRRR runs favor intrusion of the bowing line
across the Plateau by 11PM, then moving east/southeast approaching
the I75 corridor by around midnight, before moving further east
across the I81 corridor into the foothills/mountains closer to the
2AM timeframe. Severe Thunderstorm Watch 419 continues through
2AM.

As for the fcst, tweaked pops to align with current coverage
westward, as well as latest CAMPOP trends over the next 3-4 hours.
No other sig changes needed/made with this update.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  90  73  89 /  80  50  30  30
Knoxville McGhee Tyson Airport, TN  70  87  70  87 /  80  50  50  50
Oak Ridge, TN                       70  87  70  87 /  80  50  50  30
Tri Cities Airport, TN              63  82  65  83 /  80  50  60  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

CDG
Hazardous weather outlook, Jun 21, 5:57 PM EST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
657 PM EDT Fri Jun 21 2019

NCZ060-061-TNZ014>018-037>047-070-073-074-VAZ001-002-005-006-008-
222300-
Cherokee-Clay-Claiborne-Hancock-Hawkins-Sullivan-Johnson-Union-
Grainger-Hamblen-Northwest Cocke-Cocke Smoky Mountains-
Northwest Greene-Southeast Greene-Washington-Unicoi-
Northwest Carter-Southeast Carter-Jefferson-North Sevier-
Sevier Smoky Mountains-Lee-Wise-Scott-Russell-
657 PM EDT Fri Jun 21 2019

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Tonight

An area of thunderstorms will move southeast into East Tennessee
tonight. There is a marginal risk of severe thunderstorms,
generally east of I-75. The primary hazard will be damaging
winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

...Strong to severe storms possible at times through the
weekend....

Additional thunderstorms are expected during the afternoon hours
Saturday and additional thunderstorms may be possible Saturday
night into Sunday. Some of these storms could be strong to severe.
The primary hazard will be damaging winds with a localized threat
for large hail. Heavy rainfall will be likely with thunderstorms
which may produce localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required tonight and Saturday. Please
report severe weather or severe weather damage to us at
www.weather.gov/mrx/SpotterReports/.

TNZ012-013-035-036-067>069-071-072-081>087-098>102-222300-
Scott-Campbell-Morgan-Anderson-Roane-Loudon-Knox-Northwest Blount-
Blount Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-McMinn-
Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-
657 PM EDT Fri Jun 21 2019 /557 PM CDT Fri Jun 21 2019/

This Hazardous Weather Outlook is for portions of east Tennessee.

.DAY ONE...Tonight

...Severe Thunderstorm Watch in effect until 2 AM EDT Saturday...

An area of thunderstorms will move southeast into East Tennessee
tonight. The severe thunderstorm risk will be highest across the
Cumberland Plateau and Tennessee Valley, generally west of
Interstate 75. The primary hazard will be damaging winds with
localized gusts up to 70 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

...Strong to severe storms possible at times through the
weekend....

Additional thunderstorms are expected during the afternoon hours
Saturday and additional thunderstorms may be possible Saturday
night into Sunday. Some of these storms could be strong to severe.
The primary hazard will be damaging winds with a localized threat
for large hail. Heavy rainfall will be likely with thunderstorms
which may produce localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required tonight and Saturday. Please
report severe weather or severe weather damage to us at
www.weather.gov/mrx/SpotterReports/.

In the hours before

Special weather statement, Jun 21, 9:03 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Morristown TN
1003 PM EDT Fri Jun 21 2019

TNZ016-039-042>044-220245-
Washington TN-Hamblen TN-Northwest Greene TN-Southeast Greene TN-
Hawkins TN-
1003 PM EDT Fri Jun 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAWKINS...CENTRAL
WASHINGTON...GREENE AND NORTHEASTERN HAMBLEN COUNTIES UNTIL 1045 PM
EDT...

At 1003 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Russellville, or 11 miles west of Greeneville,
moving east at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Johnson City, Greeneville, Jonesborough, Tusculum, Midway, Mosheim,
Bulls Gap, Baileyton, Leesburg, Chucky, Limestone, Romeo, Telford,
Avondale, Embreeville, St. Clair, Camp Creek, Mohawk and Davy
Crockett Birthplace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3623 8236 3616 8242 3615 8252 3610 8259
      3608 8258 3604 8260 3607 8263 3604 8269
      3610 8308 3614 8315 3615 8317 3636 8316
      3630 8233 3629 8233
TIME...MOT...LOC 0203Z 274DEG 39KT 3617 8303

JLB

The radar

The Knoxville radar (KMRX), 102 km away, was scanning. The volume nearest the first event began at 02:47 UTC.

Open the radar archive at this moment

Event by event

35 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
June 21, 9:45 PM EST
Where
Scott County, 1.31 mi WSW of Huntsville
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
36.410, -84.500

Trees reported down across the county.

Thunderstorm Wind, Morgan

When
June 21, 9:50 PM EST
Where
Morgan County, 1.31 mi WNW of Burrville
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
36.310, -84.770

Two trees were reported down on Peters Ford Road.

Thunderstorm Wind, Roane

When
June 21, 10:00 PM EST
Where
Roane County, 0.69 mi N of Harriman
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.940, -84.550

Several trees were reported down with power loss in the Hidden Acres area.

Thunderstorm Wind, Bledsoe

When
June 21, 9:01 PM CST
Where
Bledsoe County, 0.89 mi NW of Pikeville
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
35.610, -85.210

A few reports of trees down across the county.

Thunderstorm Wind, Roane

When
June 21, 10:04 PM EST
Where
Roane County, 0.56 mi W of Harriman
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.930, -84.560

Several trees were reported down near Harriman.

Thunderstorm Wind, Anderson

When
June 21, 10:12 PM EST
Where
Anderson County, 0.56 mi W of Andersonville
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.200, -84.040

A gazebo and other structural debris were blown onto Buffloa Road in Andersonville.

Thunderstorm Wind, Rhea

When
June 21, 10:13 PM EST
Where
Rhea County, 0.69 mi S of Evensville
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.560, -84.950

Trees and power lines were reported down in the Evensville area.

Thunderstorm Wind, Marion

When
June 21, 9:15 PM CST
Where
Marion County, 1.78 mi SW of Victoria
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
35.150, -85.590

Extensive numbers of reports of trees and power lines down across the county.

Thunderstorm Wind, Campbell

When
June 21, 10:15 PM EST
Where
Campbell County, 0.89 mi SW of La Follette
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
36.370, -84.140

Numerous trees were downed across the county.

Thunderstorm Wind, Anderson

When
June 21, 10:19 PM EST
Where
Anderson County, 0.56 mi E of Leinart
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
36.120, -84.170

Several reports of downed trees were received from across the county.

Thunderstorm Wind, Meigs

When
June 21, 10:24 PM EST
Where
Meigs County, 1.12 mi E of Ten Mile
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.670, -84.660

Several trees were downed with power outages in Ten Mile.

Thunderstorm Wind, Hamilton

When
June 21, 10:25 PM EST
Where
Hamilton County, 1.13 mi W of White Oak
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
35.130, -85.300

Power lines were reported down near Red Bank.

Thunderstorm Wind, Loudon

When
June 21, 10:30 PM EST
Where
Loudon County, 0.89 mi NE of Loudon
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.740, -84.340

Widespread reports of downed trees and power outages were received from across the county.

Thunderstorm Wind, Loudon

When
June 21, 10:30 PM EST
Where
Loudon County, Highland Park
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.800, -84.270

A report was received of trees downed on homes near 9th Avenue and C Street in Lenoir City.

Thunderstorm Wind, Loudon

When
June 21, 10:31 PM EST
Where
Loudon County, 0.69 mi S of Highland Park
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.790, -84.270

Multiple trees were reported down near Justice Center on Highway 11.

Thunderstorm Wind, Hamilton

When
June 21, 10:32 PM EST
Where
Hamilton County, 0.57 mi W of Alton Park
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.000, -85.330

A tree was reported down on a home in the 4900 block of Alabama Avenue.

Thunderstorm Wind, Knox

When
June 21, 10:38 PM EST
Where
Knox County, 0.89 mi SW of West Emory
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
35.870, -84.090

Power lines were reported down.

Thunderstorm Wind, McMinn

When
June 21, 10:38 PM EST
Where
McMinn County, 1.49 mi SSE of Athens
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
35.430, -84.590

Several trees were reported down in Athens.

Thunderstorm Wind, Knox

When
June 21, 10:39 PM EST
Where
Knox County, 1.49 mi SSE of Fountain City
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
36.010, -83.920

Power lines were downed resulting in traffic light outages.

Thunderstorm Wind, Knox

When
June 21, 10:39 PM EST
Where
Knox County, 0.56 mi W of Skaggston
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
36.080, -83.780

Trees and power lines outages were reported near Roberts Road and Millertown Pike.

Thunderstorm Wind, McMinn

When
June 21, 10:41 PM EST
Where
McMinn County, 0.89 mi SE of Athens
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
35.440, -84.590

A tree was reported down on a home in Athens.

Thunderstorm Wind, Blount

When
June 21, 10:45 PM EST
Where
Blount County, Maryville
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
35.750, -83.970

Widespread reports were received of trees being downed across the county.

Thunderstorm Wind, Roane

When
June 21, 10:48 PM EST
Where
Roane County, 0.89 mi NE of Oak Hill
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.740, -84.620

Trees were reported down across the southern part of the county.

Thunderstorm Wind, Grainger

When
June 21, 10:52 PM EST
Where
Grainger County, 1.11 mi W of Rutledge
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
36.280, -83.520

Multiple trees were reported down across the county.

Thunderstorm Wind, Jefferson

When
June 21, 10:58 PM EST
Where
Jefferson County, 0.56 mi W of New Market
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
36.100, -83.560

A tree was reported down on a house near New Market with widespread tree damage in the area.

Thunderstorm Wind, Polk

When
June 21, 11:06 PM EST
Where
Polk County, 0.89 mi SE of Benton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.170, -84.660

Two trees were reported down near Benton.

Thunderstorm Wind, Jefferson

When
June 21, 11:08 PM EST
Where
Jefferson County, Dandridge
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
36.020, -83.420

Widespread tree damage was reported across Jefferson County and a tree was downed onto a home near Dandridge.

Thunderstorm Wind, Greene

When
June 21, 11:37 PM EST
Where
Greene County, 0.89 mi NW of Baileyton
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
36.340, -82.840

Several trees were reported down across Northern Greene county.

Thunderstorm Wind, Hawkins

When
June 21, 11:40 PM EST
Where
Hawkins County, Stony Pt
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.480, -82.820

A metal warehouse wall had been ripped open at the Phipps Bend Industrial Park.

Thunderstorm Wind, Hawkins

When
June 21, 11:45 PM EST
Where
Hawkins County, Surgoinsville
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
36.470, -82.850

A tree fell through the roof of a home.

Thunderstorm Wind, Hawkins

When
June 21, 11:50 PM EST
Where
Hawkins County, 0.55 mi E of Frisco
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.580, -82.620

Several trees were reported down.

Thunderstorm Wind, Greene

When
June 22, 12:00 AM EST
Where
Greene County, 0.56 mi W of Chuckey
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.220, -82.690

Several trees were reported down.

Thunderstorm Wind, Sullivan

When
June 22, 12:30 AM EST
Where
Sullivan County, 1.11 mi W of South Holston Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.550, -82.090

Several trees were reported down across the county.

Thunderstorm Wind, Marion

When
June 22, 5:32 PM CST
Where
Marion County, 0.57 mi E of Kimball
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.050, -85.670

A tree was reported down across a road near Kimball.

Thunderstorm Wind, Marion

When
June 22, 5:35 PM CST
Where
Marion County, Antioch
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.020, -85.680

Seven reports of trees being down were received near South Pittsburg and New Hope across the southern part of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822877, 822878, 822879, 822875, 822880, 822881, 822882, 822876, 822883, 822884, 822886, 822887, 822888, 822889, 822890, 822891, 822892, 822893, 822894, 822895, 822896, 822897, 822899, 822901, 822902, 822903, 822904, 822905, 822906, 822907, 822908, 822909, 822910, 822911, 822912.